• Anyone have injuries on Anastrozole?

    Asked by MaryAnn on Tuesday, October 10, 2017

    Anyone have injuries on Anastrozole?

    I expected muscle/joint stiffness on Anastrozole, but during my first 5 years I experienced repeated injuries, instead: severe SI injury, shoulder issue, plantar fasciitis, and currently, rotator cuff tear/tendinitis. I will not stay on this medicine for another five years because I feel I am destroying my musculoskeletal system. I cannot find any research on injury and AIs. Has anyone else had this?

    16 Answers from the Community

    16 answers
    • Gabba's Avatar
      Gabba

      Not injuries per se, but developed deGuervains tenosynivitis to the point where I could not hold a pencil and had to undergo surgery. When I went to the chief of hand surgery at a famous Boston hospital he looked at my med list and said, "There it is, the cause is Arimidex"!
      Sorry for what you are going through...I stayed on it for 5 years then stopped it.

      2 months ago
    • Ejourneys' Avatar
      Ejourneys

      I haven't experienced those injuries, either, but they don't surprise me. Inflammation can do a lot of damage, and anastrazole causes inflammation.

      @Gabba, I was just diagnosed last month with tenosynovitis! That's on top of anastrazole exacerbating the carpal tunnel syndrome I already had. I've been on anastrazole for almost three years now. The new pain had stumped my radiation oncologist (who thought it might be a neuroma) and my medical oncologist (who thought it might be arthritis, but who correctly named anastrazole as the cause). My PCP zeroed right in on it.

      2 months ago
    • akristine's Avatar
      akristine

      I was DCIS stage 0, took that nasty drug after the surgery and had absolutely no energy. Then it interacted with my epilepsy medication (Keppra), I had a grand mal seizure for the first time in 18 years, fell on the floor and shattered my left ulna. A cast and physical therapy ensued. Six months later, another seizure and shattered both the left radius and ulna. The left forearm is held together with metal plates and screws. More PT. I told my oncologist that I was stopping the drug because I didn't like the side effects and couldn't figure out why I needed to take something that compromised my immune system for five years and supposedly prevented cancer from returning. She agreed and I've been cancer free for almost two years now. There are no signs of liposarcoma after six years and my immune system is fine. If you can check out Dr. Greger's website nutritionfacts.org, it might help you. Good luck!

      2 months ago
    • debsweb18's Avatar
      debsweb18

      I take aromasin -6 years with 4 to go. I have trigger fingers in one hand and DeQuervain tenosynovitis in the other. I've had rotator cuff tears and lower back pain for the first time. I had arthritis before bc. Arimidex gave me horrible joint pain and I've h a d these other issues sinc e aromasin.

      2 months ago
    • tlalex's Avatar
      tlalex

      I've been on anastrozole for only a few months and my hands and feet ache so bad I want to scream! I have corporal tunnel in both hands and minor arthritis already. If I do a lot of physical activity during the day my whole body aches all night and I can't sleep and I'm freezing all the time. My oncologist wants me to stay on it a minimum of nine months to see if side effects 'even out' so I can continue for up to ten years! She says it's my best chance of non recurrence but now I understand how drugs can truly affect quality of life!

      2 months ago
    • junie1's Avatar
      junie1

      sorry to hear of all the bad side effects that all of you are having. I am taking Anastrozole also and so far no side effects. I've been on it for about 3 yrs,, and looks like I will be on it for at least 10 yrs,, maybe the rest of my life.
      20 years ago I was on Tamoxifen,, I took it for 5 years,, and the only side effect I had with that was little weight gain.
      I guess with all the XXX I dealt with the 18 months I was doing treatments,, my body wasn't going to give me any more bad times,, while taking Anastrozole!!
      Good Luck to all.

      2 months ago
    • 2943's Avatar
      2943

      I was on Arimidex for 8 months. Had terrible pain in feet, legs, knees. Even sleeping a sheet rubbing against them would bolt me awake. Changed to exemetrane. After 4 months, oncologist told me to stop. In checking the estrogen level of my tumor, he found the level very low. He had told me meds were increasing survival by 1-2% after 5 years and 3-4% for 10. With my low level those numbers were less so may not go back on.
      Always worth trying a different one to see if it is better tolerated by you.

      2 months ago
    • gpgirl70's Avatar
      gpgirl70

      I took anastrozole for a year and got to the point where I couldn't function because of such severe joint pain. I also got plantar fasciitis and a bone spur in my foot during the time I was taking it. I switched to exemestane after taking a month break from all aromatase inhibitors. I have been on exemestane for 9 months and have not had any issues with joint pain and my feet issues are much better. I would ask your oncologist to give you more details about the effect these drugs have on recurrence for patients in your situation. I was locally advanced stage IIIc with 16 lymph nodes so for me it makes a big difference in chance of recurrence since my chances are so high to begin with. I feel everything I can do may help. If I was in a different situation, I may not be taking the aromatase inhibitors due to side effects.

      2 months ago
    • charnell's Avatar
      charnell

      OMG, I also have deGuervains tenosynivitis, and a rotator cuff tear. How did that even happen? I quit taking the Arimidex, because my tremors were so bad, I was unable to hold anything in my hands.

      2 months ago
    • MaryAnn's Avatar
      MaryAnn

      Thanks, GPGirl 70. Yes, I would definitely take it in your situation. It's difficult to reach my oncologist, as you have to play telephone with two others to get a message relayed (large cancer center). My surgeon says it's up to me (Stage 1, no lymph, Grade 1, low proliferation rate-- but intermediate Oncotype score of 19). He's not impressed with the study that resulted in doubling the AI time to 10 years versus 5. He said the survival rate is the same. I plan to ask my radiation oncologist when I see him in November. I do think I've had it, though. I am constantly battling an injury rather than living life.

      2 months ago
    • Jesse0218's Avatar
      Jesse0218

      Whew. A big range of problems with Arimidex. I was on it for a short period.
      At first I had bone and joint pain, but that cleared up for me. Then I got a rash that kept spreading and I was itching like mad. After 3 1/2 months of itching, I called my oncologist. She took me off it and it cleared up.
      After it cleared up, she put me on Femara instead. Again, some bone pain for awhile but it went away. Then really bad hot flashes started.
      No injuries for me from these AI's, but I did develop a frozen shoulder from radiation and that took a lot of PT to get it moving again. Then I did re-injure it and apparently, I was the only one surprised I re-injured it.

      2 months ago
    • janstar47's Avatar
      janstar47

      I too was on arimidex 3 1/2 yrs. Last year I had 5 compression fractures, which was attributed to arimidex. These were all in my spine. Serious pain. Once healed I was put on Tamoxifen. Until fractures, I had no idea what it had done to my spine. Good luck. I pray you’re doing better Soon.

      2 months ago
    • Judytjab's Avatar
      Judytjab

      MaryAnn. My oncologist told me they have a test now that tells whether the drug's benefits outweigh the risks. As your Dr. about it.

      2 months ago
    • Pinklady521's Avatar
      Pinklady521

      Shoulder surgery, left knee replacement, left carpal tunnel surgery, fractured scaphoid, osteoporosis, fractured vertebrae in spine, and waiting for results of a recent MRI of my right knee to determine if surgery is the option or just a cortisone shot.

      MRI of the spine is scheduled for 10/24.

      But, my mantra is I don't have cancer anymore and don't want a recurrence so I will try to cope with the pains, surgeries, etc. from Arimidex. My surgeon and oncologist agree that I should continue to taking it and I had my mastectomy in 2008. I was stage III A and don't want it ever again.

      2 months ago
    • MaryAnn's Avatar
      MaryAnn

      Judytjab, my oncologist at Sloan said they don't do that test. I am going to follow up with another place, though.

      2 months ago
    • mofields' Avatar
      mofields

      I've been anastrozole for the past 3+ years and have minimal side effects. I have some joint pain (just first thing in the morning) and have a herniated neck disc that sometimes affects the nerve leading to my left shoulder, but I can't say for sure those have been caused by the medication - and neither can my oncologist. Coincidences? What are your calcium and vitamin D levels? The medication works on the bones so we all need extra for both of those.

      2 months ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.